Arizona, 2020

Dust Storm and Damaging Winds in Arizona, August 16, 2020

August 16, 2020 · NWS FGZ · 3 events in 2 counties and zones

A significant increase in monsoon moisture brought scattered thunderstorms to Yavapai County with strong and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A significant increase in monsoon moisture brought scattered thunderstorms to Yavapai County with strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:11 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 9:11 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
911 AM MST Sun Aug 16 2020

.SYNOPSIS...Widely scattered thunderstorms should develop this
afternoon along the Mogollon Rim. These should move southwestward
with gusty outflow winds across Yavapai and Gila Counties. The
very hot temperatures that threaten daily record high temperatures
to continue into midweek. Dangerous heat is forecast at lower
elevations.

&&

.DISCUSSION...We have updated todayS forecast to add or increase
storm chances along the Mogollon Rim from Flagstaff to the White
Mountains, northern Gila and Yavapai Counties. There has been a
significant moisture increase overnight into these areas. Hi res
models are showing scattered storms to develop today, first along
the rim from Heber to Alpine. Storms and their outflow boundaries
to push to the southwest through the afternoon.

Otherwise, the heat will continue, especially north of I-40 due
to less cloud cover. 7 sites tied or broke daily records on
Saturday.

.PREV DISCUSSION /452 AM/... very hot, dangerous, and
occasionally record- setting temperatures are expected over the
next several days as strong high pressure remains in place.

As the center of the high shifts slightly northwestward over the
next 48 hours, additional moisture may stream into the Northland.
Still, only low-grade monsoon activity is anticipated, and hot
conditions will persist.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
the next 24 hours. Isolated thunderstorms will develop this
afternoon, mainly southwest of a KFLG-KSJN line. The primary
aviation hazard will be gusty outflow winds to 40 kts. North to
northeast surface winds 5-15 kts during the daylight hours. Storm
coverage and winds speeds will decrease after sunset. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...Very hot conditions will continue through Monday.
Chances for thunderstorms will slowly increase. Most coverage will
remain south of I-40. The primary hazard will be gusty outflow
winds. Haines indices remain high, especially over the northern
zones.

Tuesday through Thursday...Storm chances continue to improve with
slowly moderating temperatures. Storm coverage most likely over the
Mogollon Rim and White Mountains, spreading westward late in the
afternoons and evenings.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST Wednesday FOR AZZ005-006-
018-037-038.

&&

PUBLIC...DL/KD
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 16, 1:14 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Sun Aug 16 2020

AZZ017-162045-
White Mountains-
114 PM MST Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY SOUTH OF WHITERIVER UNTIL 145 PM
MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Seven Mile, or 39 miles south of Show Low, moving
south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 10996 3358 10996 3358 11000 3373 11000
      3375 10991 3358 10990 3358 10992 3357 10993
TIME...MOT...LOC 2013Z 345DEG 14KT 3366 10996

TPS

The radar

The Flagstaff radar (KFSX), 126 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 16, 2:04 PM MST to 2:30 PM MST
Where
Yavapai County, 2.92 mi ESE of Kay Four to 8.09 mi S of Ashfork
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
34.910, -112.520

Thunderstorm wind gusts blew down tree limbs. Several weather stations in the area recorded wind gusts between 60 and 68 MPH.

Dust Storm, Yavapai County Valleys and Basins

When
August 16, 2:18 PM MST to 2:38 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

A trained spotter reported a dust storm north of Paulden with visibility down to 1.5 miles. The sustained wind was north-northwest at 29 MPH.

Thunderstorm Wind, Yavapai

When
August 16, 4:53 PM MST to 5:00 PM MST
Where
Yavapai County, 1.34 mi ESE of Bumble Bee to 8.89 mi E of Bumble Bee
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -112.130

A Mesonet weather station at Sunset Point measured a peak wind gust of 61 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915207, 915212, 915209.